• question-icon

    Is confusion during detoxification normal?

default
Posted on Wed, 1 Jun 2016 in Drug Abuse
Question: My husband detoxed at a center with medical supervision (released yesterday after two days) but still has bouts of complete confusion. He is clear and functioning well one minute and then seems incoherent the next. Is this normal?
doctor
Answered by Dr. Ashok Kumar 15 minutes later
Brief Answer:
No it is not normal

Detailed Answer:
Hello,
Thanks for using Healthcaremagic.

I read your query and understand your concerns.

Presence of confusion is never normal in a person discharged from the hospital. It may be due to withdrawal effect of substance or medication prescribed by doctor.

Confusion during detoxification can last for one week but it is important to review the medication as they can be the cause of confusion for your husband.

In addition the coexisting medical condition, if any, could contribute toward confusion development.


I request you to talk to his doctor for reevaluation of medical condition as soon as possible.

I hope this helps you.
Thanks and regards.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Ashok Kumar 2 hours later
He was thinking clearly after he left the facility yesterday. By afternoon he was showing signs of severe confusion. This morning he is clear again but he goes back and forth. His last day to use Vicodin was Saturday. I'm trying to figure out if he is just taking a while to get back to normal. When using, though he took 30-40 tablets a day, he never showed this level of disorientation. He has been evaluated repeatedly, urinalysis and blood work was clear, liver enzymes only slightly elevated, kidney function good. I don't look forward to a third ER visit if this is normal.
doctor
Answered by Dr. Ashok Kumar 32 minutes later
Brief Answer:
This is withdrawal delirium if he is not taking

Detailed Answer:
Hello,
Thanks for reverting back to me.

Fluctuating nature of illness with evening worsening (sun downing) is hall mark of delirium (confusion) which can present during withdrawal as well as during intoxication.

Since he stopped vincodin on Saturday there is chance he may continue to have these episodes for next two or three days.

In case he is still taking than there is possibility there is interaction between vincodin and his prescription medicines or simply intoxication.

I understand your desire to not to visit ER but in my opinion it will be better to see his doctor again as delirium can have significant morbidity as well as mortality.

I hope this assists you further.
If you have any further query, I would be glad to help you.
If not, you may close the discussion and if possible you may rate the answer for my future patients.
In future if you wish to contact me directly, you can use the below mentioned link:
http://doctor.healthcaremagic.com/doctors/dr-ashok-kumar/67386
Thanks and regards.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ashok Kumar

Psychiatrist

Practicing since :2000

Answered : 3157 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Vicodin

doctor1 MD

Hi i am an 35 year old white male . I have Klienfelters and was diagnosed at 17yo. I recently was in an auto accident in january and was on pain...

doctor1 MD

I just was informed by my pain specialist M.D. that my last urinalysis showed vicodin & pcp in my urine however, NO ms contin or oxycodone which I...

doctor1 MD

Chronic back pain requires two/three 750/750 hydro condone a day. I also drink two-three drinks five days a week. Recently I have noticed fatigue,...

doctor1 MD

My 16 year old daughter her wisdom teeth removed today. She has developed a very mild rash on her arm above the site where the iv line was placed....

doctor1 MD

which drug does more kidney damage: Vicidin or nsaids?

doctor1 MD

My son is taking the flowing druges all at once and he wonts to know what can happen he is in prison they are Celexa ,Seroecel, Neurontin...

doctor1 MD

My husband had his kidney stone surgically blasted and today had his stent removed. He is in excruciating pain. He tool one vicodin at 11:40......

Get personalised answers from verified doctor in minutes across 80+ specialties

136 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Ashok Kumar
  • Q - How to have a successful sexual intercourse?

  • Q - Suggest treatment for OCD

  • Q - Suggest the sleep aids that i can use with Carvedilol?

  • Q - What causes sensitivity to sun light?

  • Q - Is it safe to have 120ml of alcohol everyday?

  • Q - Suggest treatment for orgasmic dysfunction

  • Q - Suggest treatment for non retraction of foreskin

  • Q - Suggest treatment for premature ejaculation

  • Q - How long do psychotic disorders take to get cured?

  • Q - What causes erectile dysfuntion?

backtotop2